Illinois, 2004

Cold in Illinois, February 2, 2004

February 2, 2004 · NWS LOT · 1 event in 1 county or zone

56 year old man found dead in home, due to hypothermia/cold exposure. Overnight low temperature was 23F.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

56 year old man found dead in home, due to hypothermia/cold exposure. Overnight low temperature was 23F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 2, 5:56 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 2, 5:56 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
556 AM CST MON FEB 2 2004

.AVIATION DISCUSSION FOR 12 UTC TAFS...

MAIN AVIATION FCST CONCERNS DEAL WITH CIGS/VIS IN SNOW LATER TODAY
AND TONIGHT.

VAPOR IMGRY SHOWS TROUGH OVER CNTRL PLNS THIS MORNING...WITH S/WV
ROUNDING BASE OVER SRN PLNS/LWR MS VLY. WAA INDICATED IN VEERING
WITH HGT IN PROFILER WIND PLOTS THRU MS VLY...WITH AREA OF COLD CLD
TOPS ON IR PICS INTO NRN IL/NWRN IND. 00Z SOUNDINGS SHOW DRY LLVLS
THOUGH...WITH VFR CLD BASES GENERALLY IN 060-090 RANGE ACRS FCST
AREA ATTM. CONTINUED THERMAL/MOIST ADVECTION TO EVENTUALLY SATURATE
COLUMN HOWEVER...AND EXPECT PCPN TO BECOME WIDESPREAD BY MID/LATE
AFTN. FCST SOUNDINGS FROM MESO-ETA SUGGEST MIX OF FZRA/PL THRU 18Z
FOR CHI AREA TAFS...WITH PL/SN FOR RFD. 1030Z ACARS SNDG OUT OF KORD
SHOWS +2 DEG C AT 875 MB...WITH DRY LLVLS SUGGESTING PL INITIALLY.

FCST SNDGS SHOW COLUMN COOLING BY 21Z OR SO ENOUGH FOR ALL SNOW BY
LATE AFTN. MODEL TIME SECTIONS INDICATE STGST UVM 22Z-03Z ACRS FCST
AREA...WITH IFR CONDITIONS LIKELY IN SNW. IMPROVING TREND THRU LATE
NGT AS SYSTEM MOVES THRU AND BEGINS TO PULL AWAY.

SE SFC WINDS AROUND 10KTS THIS AM...EXPCTD TO DECREASE AS SFC LOW
APPROACHES LATER TODAY...WITH LGT VRBL WINDS VCNTY LOW CNTR...THEN
SHIFTING NW AFT 06Z.

RATZER

&&

.DISCUSSION...

COMPLICATED STORM SYSTEM MOVING NORTHEAST ACROSS REGION TODAY AND
TONIGHT. PRECIP SHOULD BEGIN ACROSS SOUTHWEST FA FIRST AND THEN
GRADUALLY SPREAD NORTHEAST DURING THE MORNING HRS. HOWEVER EXPECT
QPF AMOUNTS TO BE RATHER LIGHT THRU LATE MORNING. AS LOW APPROACHES
PRECIP WILL PICK UP IN INTENSITY. SOUNDINGS SHOW ENOUGH WARM AIR
ALOFT TO GET LIGHT FZRA AND SLEET. BUT AS PRECIP BECOMES HEAVIER...
COLUMN COOLS AND EXPECT MAINLY SNOW BY LATE AFTERNOON CONTINUING
INTO THE EARLY AM HRS TUESDAY...WHICH SOUNDINGS SHOW WELL. IN
ADDITION TO PRECIP CHANGING TO SNOW...THINK GUIDANCE IS TOO WARM FOR
HIGHS TODAY AND GROUND TEMPS WILL ALSO PROBABLY REMAIN AT OR BELOW
FREEZING. SO ANY MIXED PRECIP THAT DOES FALL WILL LIKELY STICK. ONLY
AREA THAT SHOULD REMAIN SNOW IS THE NW 1/3 OF CWA AND TOWARD THE WI
BORDER. AFTER CHANGE OVER TO SNOW QPF AMOUNTS SUGGEST 3 TO 5 INCHES
NORTHERN AREAS AND 2 TO 4 REST OF THE AREA. THUS SNOW ADVISORY FOR
NORTHWEST 1/3 CWA AND WINTER WX ADVISORY ELSEWHERE STARTING THIS
MORNING AND GOING THRU TUES MORNING. EXPECT SNOW TO GRADUALLY
DIMINISH FROM WEST TO EAST TOWARD SUNRISE TUESDAY...LINGERING IN NW
INDIANA THRU THE MORNING HRS. WITH HIGH PRESSURE BUILDING
SOUTHEAST...CLEAR SKIES AND FRESH SNOW COVER...WILL TREND TOWARD
COLDEST GUIDANCE FOR LOWS TUES NIGHT. NEXT SYSTEM MOVES ACROSS
SOUTHEAST U.S. WED NIGHT INTO THURS SPREADING SNOW NORTH ACROSS
SOUTHERN LAKES REGION AND LIKELY POPS LOOK GOOD.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...SNOW ADVISORY WINNEBAGO...BOONE...MCHENRY...LAKE...OGLE...
LEE...DE KALB...KANE THRU TUES MORNING. WINTER WEATHER ADVISORY
REST OF IL COUNTIES.
IN...WINTER WX ADVISORY THRU TUE MORNING.
LK MI...NONE.

&&
Hazardous weather outlook, Feb 2, 6:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CST MON FEB 2 2004

ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-
011-019-031200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
600 AM CST (700 AM EST) MON FEB 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT NORTH OF A LINE FROM MENDOTA...TO
ELGIN...TO HIGHLAND PARK ILLINOIS. A WINTER WEATHER ADVISORY IS IN
EFFECT SOUTH OF THIS LINE.

A WINTER STORM SYSTEM WILL MOVE FROM MISSOURI TO NORTHERN ILLINOIS
BY MIDNIGHT...BEFORE CONTINUING NORTHEAST ACROSS LOWER MICHIGAN AND
INTO CANADA ON TUESDAY. A MIXTURE OF LIGHT FREEZING RAIN AND SLEET
IS EXPECTED SOUTH OF THE LINE FROM MENDOTA...TO ELGIN...TO HIGHLAND
PARK ILLINOIS...WHILE A MIX OF LIGHT SNOW AND SLEET OCCURS TO THE
NORTH. PRECIPITATION IS EXPECTED TO CHANGE OVER TO ALL SNOW BY LATE
AFTERNOON...WITH SNOW CONTINUING THROUGH THE NIGHT BEFORE TAPERING
TO FLURRIES EARLY TUESDAY MORNING. TOTAL SNOWFALL ACCUMULATIONS ARE
EXPECTED TO RANGE FROM 3 TO 5 INCHES ACROSS FAR NORTHERN ILLINOIS...
NORTH OF THE MENDOTA...TO ELGIN AND HIGHLAND PARK LINE...TO 2 TO 4
INCHES ACROSS THE REMAINDER OF NORTHERN ILLINOIS AND NORTHWEST
INDIANA.

THE COMBINATION OF MIXED WINTRY PRECIPITATION AND ACCUMULATING SNOW
WILL RESULT IN UNTREATED ROADS AND SURFACES BECOMING SLIPPERY AND
SNOW COVERED. ANYONE WHO NEEDS TO TRAVEL SHOULD USE EXTRA CAUTION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOW WILL BE ENDING TUESDAY MORNING. UNTREATED ROADS MAY STILL
BE SLICK AND SNOW COVERED.

VERY COLD AIR IS EXPECTED TO MOVE INTO THE REGION TUESDAY NIGHT INTO
WEDNESDAY MORNING. LOW TEMPERATURES WILL DROP INTO THE SINGLE DIGITS
WITH WIND CHILLS DROPPING AS LOW AS 10 BELOW ZERO.

MORE ACCUMULATING SNOW IS EXPECTED LATE WEDNESDAY NIGHT AND THURSDAY.

SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WILL BE APPRECIATED TODAY...TONIGHT AND TUESDAY.

LMZ740>746-766-031200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
600 AM CST MON FEB 2 2004

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
February 2, 7:00 AM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2004-02-0256MalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386586.